Alert archive / Louisiana / Tornado Warnings in 2023
Tornado Warning 34, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at May 11, 2023, 10:40 AM CDT for Catahoula Parish, Franklin Parish, Louisiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2023, 10:40 AM CDT (15:40 UTC)
- Expired
- May 11, 2023, 11:45 AM CDT
- In force
- 65 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Catahoula Parish, LA, Franklin Parish, LA
The radar
The Ft Polk radar (KPOE), 136 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 9:24 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 3.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 522 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
362
WFUS54 KJAN 111540
TORJAN
LAC025-041-111645-
/O.NEW.KJAN.TO.W.0034.230511T1540Z-230511T1645Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
1040 AM CDT Thu May 11 2023
The National Weather Service in Jackson has issued a
* Tornado Warning for...
Northwestern Catahoula Parish in northeastern Louisiana...
Southern Franklin Parish in northeastern Louisiana...
* Until 1145 AM CDT.
* At 1040 AM CDT, a severe thunderstorm capable of producing a
tornado was located over Aimwell, or 11 miles west of Harrisonburg,
moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Rosefield around 1045 AM CDT.
Sherwood around 1050 AM CDT.
Enterprise around 1100 AM CDT.
Jigger around 1120 AM CDT.
Wisner around 1125 AM CDT.
Winnsboro and Gilbert around 1130 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3191 9201 3193 9198 3193 9191 3197 9190
3197 9189 3199 9190 3217 9167 3199 9150
3173 9201
TIME...MOT...LOC 1540Z 231DEG 28KT 3181 9201
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
192 follow-up statements
532
WWUS54 KJAN 111604
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
1104 AM CDT Thu May 11 2023
LAC025-041-111645-
/O.CON.KJAN.TO.W.0034.000000T0000Z-230511T1645Z/
Catahoula LA-Franklin LA-
1104 AM CDT Thu May 11 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR NORTH
CENTRAL CATAHOULA AND SOUTHERN FRANKLIN PARISHES...
At 1103 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Enterprise, or 9 miles north of Harrisonburg, moving
northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Jigger around 1140 AM CDT.
Wisner around 1145 AM CDT.
Winnsboro and Gilbert around 1155 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3193 9195 3193 9191 3197 9190 3197 9189
3199 9190 3217 9167 3199 9150 3181 9188
TIME...MOT...LOC 1603Z 229DEG 17KT 3190 9188
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
19139
WWUS54 KJAN 111619
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
1119 AM CDT Thu May 11 2023
LAC025-111628-
/O.CAN.KJAN.TO.W.0034.000000T0000Z-230511T1645Z/
Catahoula LA-
1119 AM CDT Thu May 11 2023
...THE TORNADO WARNING FOR NORTH CENTRAL CATAHOULA PARISH IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 500 PM CDT for northeastern
Louisiana.
LAT...LON 3201 9187 3217 9167 3199 9150 3194 9160
3197 9160 3197 9165 3196 9165 3193 9167
3189 9171 3189 9172 3188 9173 3188 9176
TIME...MOT...LOC 1618Z 231DEG 28KT 3198 9177
$$
LAC041-111645-
/O.CON.KJAN.TO.W.0034.000000T0000Z-230511T1645Z/
Franklin LA-
1119 AM CDT Thu May 11 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR SOUTHERN
FRANKLIN PARISH...
At 1118 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Jigger, or 13 miles south of Winnsboro, moving
northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Wisner around 1130 AM CDT.
Winnsboro and Gilbert around 1135 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3201 9187 3217 9167 3199 9150 3194 9160
3197 9160 3197 9165 3196 9165 3193 9167
3189 9171 3189 9172 3188 9173 3188 9176
TIME...MOT...LOC 1618Z 231DEG 28KT 3198 9177
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
19What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 11, 10:40 AM CDT, 0 minutes earlier.
Area forecast discussion, May 11, 10:40 AM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1040 AM CDT Thu May 11 2023
...New MESOSCALE UPDATE...
.MESOSCALE UPDATE...
Issued at 1019 AM CDT Thu May 11 2023
Strong storms capable of producing tornadoes and hail up to
quarter size will be moving into NE Louisiana through the late
morning into afternoon hours. A few of these storms have already
produced tornadoes with strong TDS signatures earlier this
morning in north and central Louisiana. A tornado watch has been
issued for portions for most of N Louisiana and portions of
western MS until 5:00pm CDT. Flooding is also a main concern as
heavy downpours along with the training motions of these storms
can have areas in NE Louisiana & SW Mississippi to accumulate some
decent rainfall totals over the next few hours. We will continue
to keep you updated as these storms make their way eastward into
our CWA. /LCP/
&&
.DISCUSSION...
Issued at 416 AM CDT Thu May 11 2023
Today through tonight: Isolated severe storms will be possible
today as global guidance continue to highlight a low pressure
system, enhanced by a mesoscale convective vortex, slowly shifting
northeastward across portions of northern Mississippi. Both the
GFS and the ECWMF are in better alignment with each other
regarding the timing of system. With steep lapse rates (between
6.5-7.4 C/km), decent MUCAPE values around 1800 j/kg, and some
decent deep layer shear, the environment overall appears favorable
for decent convection. Because of this, we are continuing to
advertise a "Marginal" risk (1/5) for severe weather for most of
our CWA. As mentioned in previous discussions, damaging wind gusts
along with hail up to quarter size will be the main hazards. A
brief tornado cannot be ruled out.
In addition to the severe potential, some of these storms could
produce locally heavy downpours at times. Global ensemble guidance
show a much stronger QPF signal compared to yesterday. Because of
this, we are continuing to advertise a "Elevated" risk for flash
flooding along with a flash flood watch for northeast Louisiana and
southwest Mississippi. Rainfall amounts between 2 - 4 inches will
be possible during this timeframe with locally heavier amounts.
The severe potential should begin to decrease by tonight as
subtropical ridging builds from the ENE. /CRJ/
Friday through Wednesday: A weather pattern more typical of June
is expected for the weekend as anomalous ridging centers over the
forecast area. Moist, anticyclonic flow associated with the warm
ridge will support disorganized, diurnally driven showers and
storms as afternoon temperatures peak near to slightly above 90 in
many locations. There will be an upper level pattern change
however for early next week. The ridge is expected to break down
with northwest flow enveloping much of the eastern CONUS. This
should send a cold front through the area Monday and possibly
enhance storm potential. It's possible the front could hang up and
keep shower chances going through Wednesday, and high
temperatures should not be nearly as warm. /EC/
&&
.AVIATION...
(12Z TAFS)
Issued at 614 AM CDT Thu May 11 2023
Current radar scans show a few scattered showers tracking northeast
across portions of northeast Louisiana. A mix of VFR/MVFR/IFR will
occur across most of central Mississippi throughout the TAF period
due to low ceiling and the approaching line of convection. Showers
and thunderstorms are expected to enter the forecast area by 15Z
Thursday and will last through 00Z Friday. Some of storms could
produce locally heavy rainfall at times which can lead to lower
visibilities across several TAF sites. Conditions will return to VFR
status by 03Z Friday after the main bulk of tracks northeastward out
of the area around this timeframe. Amendments may be necessary
as storms approach the CWA later this morning. /CRJ/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 84 67 88 68 / 80 40 50 30
Meridian 88 65 88 65 / 40 30 60 40
Vicksburg 81 67 88 69 / 90 20 40 20
Hattiesburg 87 67 87 68 / 50 50 50 30
Natchez 81 69 87 68 / 90 20 50 30
Greenville 78 67 87 70 / 90 30 30 20
Greenwood 83 67 87 70 / 80 40 50 30
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch until 7 PM CDT this evening for MSZ040-047-053-
059>061.
LA...Flood Watch until 7 PM CDT this evening for LAZ007>009-015-016-
023>026.
AR...None.
&&
LCP/EC/CRHazardous weather outlook, May 11, 5:13 AM CDT, 5 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 513 AM CDT Thu May 11 2023 ARZ074-075-MSZ034-035-121015- Ashley-Chicot-Washington-Humphreys- 513 AM CDT Thu May 11 2023 This hazardous weather outlook is for portions of southeast Arkansas, central Mississippi, and northwest Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Today Heavy rainfall could lead localized flooding, especially from late this morning through the afternoon. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. MSZ018-019-025>033-121015- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha- 513 AM CDT Thu May 11 2023 This hazardous weather outlook is for portions of central Mississippi, and north central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. LAZ007-121015- Morehouse- 513 AM CDT Thu May 11 2023 This hazardous weather outlook is for portions of northeast Louisiana. .DAY ONE...Today and Tonight FLOODING THREAT...Elevated TIMING...Today Heavy rainfall could lead localized flooding, especially from late this morning through the afternoon. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. LAZ008-009-015-016-023>026-MSZ047-053-059>061-121015- West Carroll-East Carroll-Richland-Madison LA-Franklin LA- Catahoula-Tensas-Concordia-Warren-Claiborne-Jefferson-Adams- Franklin MS- 513 AM CDT Thu May 11 2023 This hazardous weather outlook is for portions of northeast Louisiana, southwest Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today through Tonight FLOODING THREAT...Elevated TIMING...Today This afternoon, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail. (https://www.weather.gov/images/jan/graphicast/2.png) Heavy rainfall could lead to flash flooding later this morning and afternoon. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. MSZ036>039-044>046-050>052-056>058-064>066-072>074-121015- Holmes-Attala-Winston-Noxubee-Leake-Neshoba-Kemper-Scott-Newton- Lauderdale-Smith-Jasper-Clarke-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 513 AM CDT Thu May 11 2023 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...This afternoon Today through tonight, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. MSZ040>043-048-049-054-055-062-063-121015- Issaquena-Sharkey-Yazoo-Madison MS-Hinds-Rankin-Copiah-Simpson- Lincoln-Lawrence- 513 AM CDT Thu May 11 2023 This hazardous weather outlook is for portions of central Mississippi, south central Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...This afternoon FLOODING THREAT...Limited TIMING...Today Isolated severe thunderstorms are possible mainly this afternoon. Some storms could produce damaging wind gusts and hail. (https://www.weather.gov/images/jan/graphicast/2.png) Today, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. 0 && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 10:28 AM CDT | Severe Thunderstorm Warning | JAN | Catahoula, Franklin, Tensas | 77 min |
| May 11, 10:54 AM CDT | Special Weather Statement | JAN | Morehouse | 36 min |
| May 11, 11:34 AM CDT | Severe Thunderstorm Warning | JAN | Franklin, Richland | 71 min |
| May 11, 11:38 AM CDT | Severe Thunderstorm Warning | JAN | Catahoula, Franklin | 82 min |
| May 11, 11:47 AM CDT | Tornado Warning | JAN | Franklin, Madison, Tensas | 41 min |
| May 11, 11:56 AM CDT | Severe Thunderstorm Warning | JAN | Morehouse, Richland, West Carroll | 64 min |
| May 11, 12:07 PM CDT | Tornado Warning | JAN | East Carroll, Franklin, Madison, Richland, West Carroll | 53 min |
| May 11, 12:17 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Tensas | 73 min |
| May 11, 12:23 PM CDT | Severe Thunderstorm Warning | JAN | Concordia, Tensas | 97 min |
| May 11, 12:50 PM CDT | Severe Thunderstorm Warning | JAN | East Carroll, Morehouse, West Carroll | 70 min |
| May 11, 2:32 PM CDT | Special Weather Statement | JAN | Tensas | 28 min |
| May 11, 4:28 PM CDT | Special Weather Statement | JAN | Madison | 47 min |
Nearby
Tornado Warnings in Louisiana, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.